Alert archive / West Virginia / Special Weather Statements in 2014
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Aug 9, 2014, 7:06 PM EDT for Wyoming County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2014, 7:06 PM EDT (23:06 UTC)
- Expired
- Aug 9, 2014, 10:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
County Wyoming County, WV
The radar
The Charleston,WV radar (KRLX), 102 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 467 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
897
WWUS81 KRLX 092306
SPSRLX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
706 PM EDT SAT AUG 9 2014
WVZ033-034-100200-
MCDOWELL WV-WYOMING WV-
706 PM EDT SAT AUG 9 2014
...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN WYOMING AND EASTERN
MCDOWELL COUNTIES UNTIL 1000 PM EDT...
AT 700 PM EDT...A SHOWER WITH PERSISTENT HEAVY RAINFALL WAS LOCATED
12 MILES EAST OF WELCH...AND NEARLY STATIONARY.
VERY HEAVY RAIN THROUGHOUT MUCH OF THE DAY HAS CAUSED PONDING ON
ROADS AND STREAMS TO RUN HIGH...SOME NEAR BANKFULL AND FLOWING
FAST. SOME FLOODING WAS REPORTED EARLIER IN THE DAY.
THE PERSISTENT RAIN IN THIS AREA WILL KEEP STREAMS HIGH AND MAINTAIN
PONDING ON ROADS BUT...UNLESS THERE IS AN UP TICK IN RAINFALL
INTENSITY...NO MAJOR FLOODING IS EXPECTED THIS EVENING.
TURN AROUND DON'T DROWN. DO NOT DRIVE YOUR CAR ON FLOODED ROADWAYS.
KEEP CHILDREN AWAY FROM STREAMS AND EXERCISE CAUTION THERE.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3742 8155 3760 8143 3752 8122 3750 8123
3746 8130 3743 8128 3742 8128 3741 8131
3732 8136 3731 8139
$$
12What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 9, 6:21 PM EDT, 45 minutes earlier.
Area forecast discussion, Aug 9, 6:21 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 621 PM EDT SAT AUG 9 2014 .SYNOPSIS... A NEARLY STATIONARY FRONTAL BOUNDARY WILL LINGERING IN NORTHERN KENTUCKY TO SOUTHERN WV THIS WEEKEND. COLD FRONT LONG ABOUT TUESDAY NIGHT. DRIER WEDNESDAY. && .NEAR TERM /THROUGH SUNDAY/... 6 PM UPDATE...TWEAKED THE POP AND SKY GRIDS BASED ON CURRENT TRENDS. ISOLD SHOWERS HAVE POPPED UP ACROSS PARTS OF WV LOWLANDS AND SOUTHEAST OHIO...AND INCLUDED THESE IN FORECAST. ALSO...REDUCED SKY COVER ACROSS MUCH OF LOWLANDS THIS EVENING...AS SOUTHEASTERLY FLOW HAS ERODED MUCH OF THE CLOUD COVER IN PLACE. A BIT CONCERNED ABOUT WATER ISSUES FOR TOMORROW ACROSS THE SOUTHERN ZONES...WHERE HEAVIER PRECIPITATION HAS FALLEN TODAY...AND REPORTS OF NEAR OR BANKFUL CONDITIONS EXISTING ON AREA CREEKS AND STREAMS. CURRENT THINKING...IS TO ALLOW THE MIDNIGHT SHIFT TO EVALUATE AND ISSUE ANY HEADLINES FOR TOMORROW AT THIS POINT. NOT EXPECTING ANY WIDESPREAD ISSUES...JUST LOCALIZED WATER PROBLEMS A POSSIBILITY ONCE AGAIN. PREVIOUS DISCUSSION FOLLOWS... EFFICIENT SHOWERS ASSOCIATED WITH A SMALL MID LEVEL VORT MAX MOVED EAST ACROSS OUR SOUTHERN WV COAL FIELDS DURING SATURDAY MORNING INTO EARLY AFTERNOON. A FLASH FLOOD WATCH AND ONE FLASH FLOOD WARNING HAD BEEN POSTED THROUGH 1815Z. AS WE THOUGHT...THE AREA AFFECTED BY SHOWERS ON FRIDAY...HAD FASTER RUNOFF WITH THIS SATURDAY BATCH. THE FLASH FLOOD WARNING WAS POSTED THERE. THE 12Z MODELS WERE NOT VERY BULLISH ON THE DEVELOPING ANY CONVECTION FURTHER NORTH TOWARD HTS-CRW LATE TODAY. WITH OUR VAD INDICATING A NE FLOW AT 10 KNOTS AT 700 MB...CAN AGREE WITH THAT. SO DID TRY TO CONCENTRATE OUR HIGHEST POPS LATE THIS AFTERNOON AND THIS EVENING...ALONG THE KY/WV BORDER AREA INTO OUR 2 SOUTHWEST VIRGINIA COUNTIES. IF ANOTHER CLUSTER DOES FORM AND HEADS TOWARD OUR WET AREA...ANOTHER FLASH FLOOD WATCH WOULD BE POSTED. WITH A SE FLOW OF 10 TO 15 KNOTS DEVELOPING...WAS A BIT LESS ON THE FOG COVERAGE LATE TONIGHT. THAT SAME FLOW WILL LEAVE MORE CLOUDS OVER THE POCAHONTAS COUNTY AND THE SOUTHERN MOUNTAINS. STILL DO NOT HAVE A GOOD FEEL ON TIMING ON SHOWERS ON SUNDAY...BUT WAS A BIT SLOWER INCREASING POPS INTO CHANCE RANGE ACROSS NORTH CENTRAL WV. STILL WORKING ON MINIMUM TEMP TONIGHT AND MAXIMUM TEMP ON SUNDAY...BUT SO NOT FORESEE MAJOR CHANGES. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/... MAIN SYNOPTIC FEATURE TO WATCH FOR THE PERIOD IS THE SURFACE LOW THAT SHOULD STRENGTHEN SOME AS IT MOVED INTO THE GREAT LAKES IN RESPONSE TO A 500MB TROUGH APPROACHING FROM THE WEST MONDAY INTO TUESDAY. HAVE AN AREA OF HIGH CHANCE POPS MONDAY ANTICIPATING A WARM FRONT MOVING NORTH ACROSS THE FORECAST AREA. NAM ALSO SHOWS A VORT MAX SLIDING BY MONDAY. THEN HAVE LIKELY POPS CROSSING FROM WEST TO EAST TUESDAY AS A COLD FRONT BEGINS MOVING THROUGH. HAVE THE COLD FRONT NEAR THE OHIO RIVER AT 00Z WED. USED BIAS-CORRECTED CONSENSUS BLEND FOR LOWS RESULTING IN MINIMAL CHANGES TO PREVIOUS FORECAST. BLENDED IN BIAS-CORRECTED MOS GUIDANCE FOR HIGHS...WITH MINIMAL CHANGES MONDAY...AND A TOUCH COOLER TUESDAY WITH LOTS OF CLOUDS AND RAIN. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... COLD FRONT WILL BE CROSSING WV AT THE START OF THE LONG TERM LATE TUESDAY INTO TUESDAY NIGHT. THE COLD FRONT SHOULD BE GONE BY MORNING...HOWEVER...HANGING ONTO SOME POPS WITH 500MB TROUGH STILL CROSSING. GENERAL PATTERN WILL BE SURFACE HIGH PRESSURE WITH A WEAK RIDGE BUILDING AT 500MB FOR THE END OF THE WEEK. STAYED FAIRLY CLOSE TO WPC GUIDANCE FOR POPS AND TEMPS THROUGH THE LONG TERM. && .AVIATION /22Z SATURDAY THROUGH THURSDAY/... NEARLY STATIONARY BOUNDARY NW TO SE THROUGH EASTERN KENTUCKY INTO SOUTHERN WEST VIRGINIA. HARD TO TIME FUTURE ROUNDS OF CONVECTION. WILL BE LESS WIDESPREAD IN CONVECTION FOR THE HTS-CRW-BKW CORRIDOR FOR THIS AFTERNOON...THINKING A BIT FURTHER SOUTH AND SOUTHWEST.. SO OUR HIGHEST POPS ARE ALONG THE KY/WV BORDER AREA ON SE INTO BUCHANAN AND DICKENSON COUNTIES. WIDESPREAD CEILINGS 1 TO 2 THSD FT BKN IN THE SOUTH...WITH SCATTERED TO BROKEN CLOUDS AT 3 TO 5 THSD FT AGL ACROSS EASTERN OHIO AND NORTHERN WEST VIRGINIA...GENERALLY ALONG KUNI-KPKB-KCKB-KCRW. ANOTHER SIGNIFICANT CHANGE IN OUR THINKING...WITH A 10 TO 15 KNOT SE FLOW AT 925 MB DEVELOPING FOR OVERNIGHT. WAS NOT AS PESSIMISTIC ON THE OVERNIGHT FOG. YET...AREAS FROM HTS DOWN INTO THE COAL FIELDS OF WEST VIRGINIA MAY STILL GET THE FOG DUE TO THE LOW TEMPERATURE AND DEW POINT SPREAD THAT WILL EXIST EVEN AT SUNSET THIS EVENING. THAT SAME SE FLOW WILL KEEP MORE STRATUS CLOUDS IN POCAHONTAS COUNTY. OF COURSE...IN ANY SOUTHERN CONVECTION...IFR WITH CEILINGS AOB 1 THSD FT AND VSBY AOB 3 MILES. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z MONDAY... FORECAST CONFIDENCE: LOW. ALTERNATE SCENARIOS: THE AMOUNT OF LOW CLOUDS AND FOG AND COVERAGE OF SHOWERS MAY BE MORE THAN FORECAST. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 EDT 1HRLY 16 17 18 19 20 21 22 23 00 01 02 03 CRW CONSISTENCY M M M M H H H H H H H H HTS CONSISTENCY H H M M H H H H H H H L BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY M M M M M H H M H H L L PKB CONSISTENCY H H H H H H H H H H H L CKB CONSISTENCY H H H H H H H H H H L L AFTER 00Z MONDAY... IFR CONDITIONS IN ROUNDS OF SHOWERS AND THUNDERSTORMS EXPECTED INTO TUESDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KTB/MZ NEAR TERM...KTB/SL SHORT TERM...MZ LONG TERM...MZ AVIATION...KTB
Hazardous weather outlook, Aug 9, 3:36 PM EDT, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 336 PM EDT SAT AUG 9 2014 KYZ101>103-105-VAZ003-004-WVZ005-006-013>015-024>027-033>037-101945- GREENUP-CARTER-BOYD-LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-CABELL- LINCOLN-PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-CLAY-MCDOWELL-WYOMING- RALEIGH-FAYETTE-NICHOLAS- 336 PM EDT SAT AUG 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHWEST VIRGINIA...CENTRAL WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PERIODIC ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. SOME LOCALIZED FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PERIODIC ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH TUESDAY. SOME LOCALIZED FLOODING IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ066-067-075-076-083>087-WVZ007>011-016>020-028>032-038>040-046- 047-101945- PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA- LAWRENCE OH-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-ROANE-WIRT-CALHOUN- RITCHIE-DODDRIDGE-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-WEBSTER- UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 336 PM EDT SAT AUG 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 9, 5:10 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
510 PM EDT SAT AUG 9 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM FLASH FLOOD 4 SSW COAL CITY 37.63N 81.24W
08/09/2014 RALEIGH WV 911 CALL CENTER
AT THE INTERSECTION OF COAL CITY RD AND ODD
RD. THERE WAS A FEW FEET OF WATER OVER
ROADWAY. CREWS HAVE SINCE CLEANED IT UP.
&&
NWS CHARLESTON WV
IRIS SYSTEMSpecial weather statement, Aug 9, 6:52 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
652 PM EDT SAT AUG 9 2014
VAZ003-004-100045-
BUCHANAN VA-DICKENSON VA-
652 PM EDT SAT AUG 9 2014
...SPECIAL WEATHER STATEMENT FOR BUCHANAN AND DICKENSON COUNTIES
UNTIL 845 PM EDT...CONCERNING HEAVY RAINFALL...
AT 645 PM EDT...SHOWERS WITH VERY HEAVY RAINFALL WAS LOCATED OVER
BREAKS INTERSTATE PARK...MOVING EAST AT 15 MPH. OTHER HEAVY SHOWERS
IN THE AREA WERE ALSO MOVING SLOWLY EAST.
VERY HEAVY RAIN FALLING FROM THESE SHOWERS WILL CAUSE WATER TO POND
ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3703 8248 3713 8255 3721 8255 3727 8235
3737 8222 3730 8185 3729 8185 3727 8175
3724 8173 3718 8180 3712 8200 3708 8202
3715 8219 3705 8214 3699 8226 3700 8229
3695 8236
12Special weather statement, Aug 9, 7:06 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
706 PM EDT SAT AUG 9 2014
WVZ033-034-100200-
MCDOWELL WV-WYOMING WV-
706 PM EDT SAT AUG 9 2014
...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN WYOMING AND EASTERN
MCDOWELL COUNTIES UNTIL 1000 PM EDT...
AT 700 PM EDT...A SHOWER WITH PERSISTENT HEAVY RAINFALL WAS LOCATED
12 MILES EAST OF WELCH...AND NEARLY STATIONARY.
VERY HEAVY RAIN THROUGHOUT MUCH OF THE DAY HAS CAUSED PONDING ON
ROADS AND STREAMS TO RUN HIGH...SOME NEAR BANKFULL AND FLOWING
FAST. SOME FLOODING WAS REPORTED EARLIER IN THE DAY.
THE PERSISTENT RAIN IN THIS AREA WILL KEEP STREAMS HIGH AND MAINTAIN
PONDING ON ROADS BUT...UNLESS THERE IS AN UP TICK IN RAINFALL
INTENSITY...NO MAJOR FLOODING IS EXPECTED THIS EVENING.
TURN AROUND DON'T DROWN. DO NOT DRIVE YOUR CAR ON FLOODED ROADWAYS.
KEEP CHILDREN AWAY FROM STREAMS AND EXERCISE CAUTION THERE.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3742 8155 3760 8143 3752 8122 3750 8123
3746 8130 3743 8128 3742 8128 3741 8131
3732 8136 3731 8139
12The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 8:28 AM EDT | Flash Flood Watch | RLX | Boone, Lincoln, Logan, McDowell, Mingo, Wayne and 1 more | 6 hr |
| Aug 9, 11:59 AM EDT | Flash Flood Warning | RLX | McDowell, Raleigh, Wyoming | 7 hr |
| Aug 9, 6:52 PM EDT | Special Weather Statement | RLX | Buchanan, Dickenson | 113 min |
Nearby
Special Weather Statements in West Virginia, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.